Psychiatry and Clinical Psychopharmacology

Lithium associated glossodynia syndrome: A case report

Psychiatry and Clinical Psychopharmacology 2011; 21: -
Read: 716 Published: 22 March 2021

Lithium revolutionized the treatment of bipolar disorder and continues to be the most widely used treatment for this disorder. There are several side effects that result from lithium carbonate therapy and among the most commonly reported are polydipsia, polyuria, tremor and weight gain. There have also been reports of various skin lesions with lithium treatment. The following case report suggests that mucosal lesions may possibly result from lithium therapy. Glossodynia is commonly seen in old female patients. In our case, a 45 year old male had glossodynia after lithium carbonate therapy. The patient's symptoms were under control with a lithium regimen for a year. He stopped using lithium in January 2011 and one and a half months later he was hospitilazed because of dysphoric mania. After his hospitalization, lithium therapy was started again. Three weeks later he reported mucosal ulcerations in the mouth, with associated soreness of the tongue. The tongue appeared inşamed, with cracks or irregular reddish areas. He was evaluated by a dermatologist, who diagnosed him with glossodynia. No other medical causes for the lesions were found; the lesions were presumed to be secondary to lithium treatment. His lithium treatment was stopped and glossodynia treatment begun. Shortly thereafter, his glossodynia symptoms disappeared. Psychotropic medications can cause mucosal ulcerations and it is important to consider these side effects in the differential diagnosis and and begin treatment as soon as possible.

EISSN 2475-0581